View Full Version : Lithium: The First Mood Stabilizer


Andi
04-08-05, 10:02 AM
Lithium: The First Mood Stabilizer
from Marcia Purse


Part 1: History and a Mystery Solved

Lithium, discovered in 1817, was noticed to have mood stabilizing properties in the late 1800s when doctors were using it to treat gout. (At least one doctor, in fact, concluded from this that gout was the cause of mood disorders.) It was Australian psychiatrist John Cade who, in 1949, published the first paper on the use of lithium in the treatment of acute mania. The U.S. Food and Drug Administration did not approve lithium for use until 1970.
Research has never indicated that that bipolar disorder might be caused by a lithium deficiency. Rather, it happens that this naturally occurring substance has the fortunate effect of acting as a mood stabilizer.

First answers in 1998
For almost 50 years, manic-depressive people were treated with lithium even though medical science did not know why or how it worked.

Then in 1998, University of Wisconsin researchers unlocked the mystery. It has to do with nerve cells in the brain, and the receptors for the neurotransmitter glutamate.
As I described in the article "Messengers of the Brain," neurotransmitters are released from one neuron (nerve cell) and may bond to the receptors of a neighboring cell or be picked up by autoreceptors from the releasing cell (among other things). The result varies depending on what the type of receiving cell and the type of neurotransmitter.

Glutamate stabilization
The University of Wisconsin researchers found that lithium exerts a dual effect on receptors for the neurotransmitter glutamate - acting to keep the amount of glutamate active between cells at a stable, healthy level, neither too much nor too little.

UW Medical School professor of pharmacology Dr. Lowell Hokin, who directed the research, said that from their research it could be postulated that too much glutamate in the space between neurons causes mania, and too little, depression. There has to be more to it than that, since antidepressant medications, for example, work on the receptors of other neurotransmitters such as serotonin and dopamine. However, this is certainly a giant step forward in understanding the biological basis of bipolar disorder.

Note: a large amount of extra glutamate can lead to epileptic seizures or even kill the second cell from overstimulation. Because of Lithium's stabilizing effect on glutamate receptors, scientists are also studying whether this medication can protect from the cell death that occurs in conditions such as Parkinson's, Huntington's and Alzheimer's.


Part 2: Tests and Toxicity


In Part 1 of this article we looked at the history of lithium therapy for bipolar disorder and how research is unlocking the mystery of lithium's mechanism as a mood stabilizer. Part 2 details tests that have to be run before and during lithium therapy, and what can happen if levels of medication in the bloodstream get too high.
Before starting a patient on lithium therapy, the doctor should order tests for kidney function and thyroid. Lithium is excreted from the body via the kidneys, and can cause changes to both kidney and thyroid function, so it is critical that these organs operate normally to start with. Of course, a thyroid test should be run routinely whenever a person is suspected of having bipolar disorder, since a misbehaving thyroid gland can produce symptoms of mania or depression.

Most commonly takes a few weeks of lithium therapy to see stabilization begin. When lithium therapy is started, blood tests will be taken frequently to monitor the level in the bloodstream. The therapeutic level generally is between 0.8-1.4 milliequivalents per liter, with the higher-end levels being needed to control acute mania. Once an effective level has been found, blood tests continue but less often, because the toxic level common begins around 1.5 mEq/L or even lower - very close or even overlapping the therapeutic range.
Early signs of lithium toxicity include diarrhea, vomiting, drowsiness, muscular weakness, and lack of coordination. More severe symptoms include ataxia (failure or irregularity of muscle action), giddiness, tinnitus (ringing in the ears), blurred vision, and a large output of dilute urine.

The most common long-term effects of lithium therapy are thirst and frequent urination, tremor which may be made worse by attempting delicate hand movements, diarrhea, weight gain and edema (swelling).

Lithium can also cause a condition called nephrogenic diabetes insipidus (NDI). For more information on this condition, see the link below.



Part 3: Major Precautions and Warnings


Dietary
Because lithium is related to sodium, it is important to drink plenty of fluids (avoid caffeinated beverages) and have an adequate supply of dietary salt. Too little salt can cause the body to hoard lithium instead, and too little water will decrease urination, which again can lead to lithium buildup.
Pregnancy/Breast-Feeding
Experts recommend that lithium use be discontinued during at least the first trimester of pregnancy, and throughout pregnancy if possible. Breast-feeding mothers should not take lithium.

Drug Interactions
Medications that can interact badly with lithium include:

*ibuprofen (Advil, Motrin)
*naproxen (Aleve)
*diuretics
*SSRI antidepressants (Prozac, Luvox, etc.)

and several others. Make sure your doctor has a complete list of both prescription and over-the-counter medications you take regularly or occasionally. Also be sure to tell other doctors who may prescribe for you that you are taking lithium.
The combination of haloperidol (Haldol) and lithium has caused extremely serious complications in a small number of patients. When these two medicines are prescribed together, the patient should be monitored very closely for rigidity and/or very high fever.

Geriatric Use
Elderly patients may develop lithium toxicity at much lower serum levels and so should be monitored appropriately.

Miscellaneous Cautions
Patients with psoriasis should use lithium with caution, as this medication is known to make psoriasis worse.

Care should be used if the patient has:

*cardiovascular disease
*any thyroid disease, or leukemia.

This is not an all-inclusive list. Read patient information that accompanies prescription and discuss this medication with your doctor.


Part 4: Whoa, FAT! Why?

In common with too many other medications prescribed for manic-depressive illness, lithium does cause weight gain. Why?
One theory is that increased thirst leads people to drink high-calorie fluids. Other possibilities include endocrinological mechanisms leading to an increase in fat storage and lithium-induced hypothyroidism, which slows metabolism causing less burning dietary calories in general.

A 1999 study (see link below) showed that on a molecular level, a particular receptor known as 5-HT1B is a "target" for lithium (Massout et all, 1999). These receptors are known to be controllers of the system that distributes serotonin, an important neurotransmitter in the chemistry of depression - AND APPETITE. It is possible, then, that one mechanism by which lithium fights depression is related to the side effect of weight gain.

Patients taking lithium should be prepared to make lifestyle changes as necessary if this particular side effect appears - changes including reducing or eliminating caffeine intake, switching from sugary soft drinks to calorie-free water (flavored or plain), and increasing exercise.

They should also be on the lookout for other side effects and the symptoms of lithium toxicity, to protect their future health.
Lithium remains one of the drugs of choice to treat bipolar disorder, with good reason. We have good reason to be thankful for John Cade's powers of observation.


http://bipolar.about.com/od/lithium/a/010312_lithium1.htm

wolfie860
06-18-05, 10:09 AM
Hi Andi,
Excellent information that you provided to everyone..and very factual! I work in mental health and saw hoe fat people were getting on the drug. Although my moods had fluctuated for years mostly dpresson I was adamant about not taking lithium because of the high incidence of weight gain and other complints I heard from my patients. Nothing makes me feel worse about myself then getting a belly. After seeing a world renowned specialist in mood disorders, I agreed to start a trial of Lithobid. My type of Bipolar is called Bipolar Spectrum d/o which this Doc diagnosed me with 6 mos. ago.
Here's my problem, and I'd appreciate your input: I've gained 20# and am not pleased! What is just as unsettling is my total loss of sex drive!! On the rare occasion I feel amourous ( and ED is not a problem) I just want to get the act over with. My relationship is suffering tremendously. But I'm hesitant to stop the Lithium as I've never felt better emotionally! Tried Depakote, Topamax(aka dopamax) and was on Lamictal (which worked great) but my new doc,as I've recently moved, wants me off it because of the minute risk of rash. If you're on Lithium, have you noticed any of these changes? Any input would be appreciated.

hammerlane
07-04-05, 05:39 PM
hey all,
things i have noticed since starting lithium,; physical slowness, blurry vision, mental fog, lower sex drive, hard time getting out of bed in the morning,, i have been taking 900 mg's for about 2 weeks now, i am still waiting for it to supposedly kick in and stop my spending spree's. my dr is gone till 7/20, the one thing that is a problem rt now is the vision problems. has anyone else had eye problems while taking lithium??

hammerlane
07-06-05, 11:20 PM
ok, had to stop the lithium, all of a sudden last nite, i couldnt breath, and a major depression attack,so the doc had me quit the lithium, and will start me on depakote on monday. the question i have is, stopping lithium cold, will that cause a depression attack.?